Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Hematol. 2004 Oct;83(10):661-5. Epub 2004 Aug 10.

Thromboembolic events as an emerging adverse effect during high-dose intravenous immunoglobulin therapy in elderly patients: a case report and discussion of the relevant literature.

Author information

  • 1Department of Internal Medicine, St. Luke's/Roosevelt Hospital Center, 1000 Tenth Avenue, 10019, New York, NY, USA. hefer.david@earthlink.net

Abstract

A case of an 82-year-old man who suffered an acute ST-elevation myocardial infarction while receiving treatment with intravenous immunoglobulin (IVIg) for thrombocytopenia is discussed. A total of 29 other cases of thromboembolism related to IVIg therapy have been reported, and the incidence seems to be especially high in elderly patients with cerebrovascular risk factors and also in patients with paraproteinemias. Possible mechanisms to account for this complication may include some of the following: platelet activation, increased blood viscosity, contamination of IVIg with activated coagulation factors, induced arterial vasospasm, production of vasoconstrictive cytokines, and vasculitis. Ten patients out of the 29 reported patients died from this serious complication. In our patient, spontaneous reperfusion occurred without any treatment and he had an uneventful outcome.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk